Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 162, NWS Northern Indiana

October 2, 2005Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Oct 2, 2005, 4:16 PM EST for Saint Joseph County, Indiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2005, 4:16 PM EST (21:16 UTC)
Expired
Oct 2, 2005, 5:15 PM EST
In force
59 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 62 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
661 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 022116
SVRIWX
INC141-022215-
/O.NEW.KIWX.SV.W.0162.051002T2116Z-051002T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
416 PM EST SUN OCT 2 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. JOSEPH COUNTY IN INDIANA

* UNTIL 515 PM EST

* AT 414 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  NEAR WALKERTON...OR ABOUT 11 MILES NORTHWEST OF PLYMOUTH...AND
  MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  NORTH LIBERTY...
  GULIVOIRE PARK...
  SOUTH BEND...
  ROSELAND...AND GEORGETOWN...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4144 8650 4140 8644 4175 8608 4176 8643

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:40 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 2, 2:40 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
240 PM EST SUN OCT 2 2005

.SHORT TERM...

TRICKY FORECAST WITH INITIAL SHRTWV THIS AFTERNOON STILL LINGERING
OVR CWA AND DEW POINTS NOW HITTING 70 OVR W IN. MUCAPE VALUES IN THE
1500-2000 RANGE OVER IL/IN BORDER AND INTO THE CWA EARLY THIS
AFTERNOON. WEAK SHRTWV MOVING SOUTH TO NORTH OVER INDIANA IN
RESPONSE TO VORT MAX AND MOISTURE ADVECTING NORTHWARD INTO THE
REGION ALONG A WARM FRONT. THETA E VALUES WILL CONTINUE TO SUPPORT A
FEW EMBEDDED TSRA WITH SHRTWV THIS AFTERNOON.

WATCHING DVLPMNT OF AHEAD OF NEXT SHRTWV OVR IL. CONVECTION IS DVLPG
ALONG DEW POINT DIFFERENTIAL (LOW-MID 60S/LOW 70S) AND EAST FLANK OF
STRONG VORT MAX AHEAD OF H50 TROF. IF TREND CONTINUES SHRA/TSRA WILL
MAINLY ADVECT INTO WRN CWA BY 22Z. ADDED 50 POP OVER WRN 3RD FOR
THIS AFTERNOON WITH DVLPG COVERAGE OF SHRA/TSRA. THINK MOST OF THIS
ACTIVITY IS MAINLY DIURNAL BUT DECAYING MCS MOVING INTO UNSTABLE AIR
MAY REDEVELOP ITSELF. MOST GUIDANCE NOT EVEN SHOWING CURRENT
CONVECTIVE ACTIVITY SO FORECAST WEIGHS HEAVILY TOWARDS WHAT IS
ACTUALLY DEVELOPING ATTM. WILL CONTINUE WITH 30 POP OVR W AND N 3RD
OF CWA OVERNIGHT WITH PREV FCST WITH DECAYING SHRTWV OVR NWESTERN
MO IN RESPONSE TO A 50 KT H85 JET OVR S PLAINS MOVES INTO IA/WI THIS
EVE.

NEXT QUESTION IS IDEA OF ANY LIGHT PRECIP LINGERING OVER EAST CWA IN
RESPONSE TO A VORT MAX PROGGED ON GFS/MET WITH HELP FROM MOISTURE
OUT OF KY FROM BACKSIDE OF THE RIDGE. ADDED 30 POP FOR MON AM OVR
FAR NW OH. ALSO NOT ANTICIPATING MUCH IN ANY WAY OF FOG MON AM...SO
LEFT OUT OF FORECAST.

AS FAR AS TEMPERATURES...RAISED MINS TONIGHT A FEW. I COULD SEE SBN
WARMER...BUT WITH GUIDANCE LAST FEW NIGHTS BEING TOO WARM WENT A FEW
LOWER THAN GFS/MET. PLUS THE MAX MIN TEMP FOR SBN OCT 3RD IS 65 SET
BACK IN 1983...FWA MAX MIN IS ALSO 65 SET WAY BACK IN 1919. NEAR
RECORD HIGHS EXPECTED AS MOST OF THE CWA WILL BE IN THE MID 80S FOR
MON...LITTLE WARMER OVER SW.

&&

.LONG TERM...
MONDAY NIGHT THROUGH SUNDAY.
REGION WILL REMAIN IN AN UNSEASONABLY WARM THROUGH TUESDAY NIGHT AND
LIKELY INTO MUCH OF WEDNESDAY. 850 MB TEMPS EXPECTED TO HOLD IN THE
+15 TO +17 C RANGE THROUGH THIS PERIOD (5 TO 10 DEGREES ABOVE 30 YR
CLIMO). WITH FULL SUN...UPPER 80S WOULD BE POSSIBLE...ESPECIALLY ON
TUESDAY. RECORD AT SOUTH BEND WOULD BE TIED WITH FORECAST HIGH OF 87
WITH FORT WAYNE LIKELY SAFE WITH A RECORD OF 90. CONVECTIVE DEBRIS
COULD POSE AN ISSUE ON TUESDAY WITH THE FORECAST HIGHS...WITH
LOCATIONS TO THE WEST TODAY WITH MANY AREAS STRUGGLING THROUGH THE
70S. WILL KEEP TEMPS AS IS FOR NOW. EXPECTING WARMER TEMPS TUES NGT
WITH CONTINUED SW FLOW AND DEWPTS IN THE 60S...SO HAVE BUMPED UP A
BIT. SEVERAL CHALLENGES FOR WEDS REGARDING TIMING OF FRONT...CHANCES
FOR CONVECTION/SVR WX AND HIGH TEMPS. MODELS CONTINUE TO SLOW DOWN
PROGRESS OF FRONT...ESPECIALLY THE GFS WHICH DOESNT HAVE FROPA TILL
CLOSER TO THURS AM. SFC DEWPTS SHOULD BE IN THE MID 60S GIVING A
MORE FAVORABLE POTENTIAL FOR CONVECTION...BUT TEMPS MAY POSE THE
LIMITING FACTOR ONCE AGAIN. IF GREATER SUNSHINE CAN BE REALIZED AND
TEMPS CLIMB INTO THE 80S...THUNDER MAY NEED TO BE ADDED IN AND RISK
FOR SVR WOULD INCREASE WITH DECENT LOW LEVEL SHEAR.

AFTER THIS...TEMPS WILL RETURN TO BELOW NORMAL LEVELS FOR SEVERAL
DAYS WITH POTENTIAL FOR FROST STILL STICKING AROUND FOR THURS AND
FRI NGTS. 850 MB TEMPS DROP BELOW 5 C AND EVEN TRY TO GO BELOW ZERO
ON A FEW MODELS. ECMWF PROVIDES AN INTERESTING SCENARIO WITH CUTOFF
500 MB LOW AND CORE OF -1 TO +1 C TEMPS ACROSS THE SOUTHERN GREAT
LAKES. LAKE EFFECT CLOUDS AND MAYBE SOME SHOWERS POSSIBLE ON
THURSDAY WITH FAVORABLE DELTA TS AND SOMEWHAT FAVORABLE FETCH. WILL
HOLD OFF ON ANY CHANGES FOR THURS AND REMAINDER OF PERIOD.

&&

.AVIATION...
MVFR CONDITIONS WILL CONTINUE AT SBN TILL CLOSE TO SUNSET. SECONDARY
DISTURBANCE WILL BRING BKN-OVC BACK TO SBN THIS EVE INTO PORTIONS OF
THE OVERNIGHT. STILL UNCERTAIN IF SBN TERMINAL WILL SEE ANY PRECIP
OR VCTS...SO FOR THIS ISSUANCE LEFT OUT. FWA CHC OF VCTS ARE EVEN
SLIMMER. SOME PATCHY FOG POSSIBLE OVERNIGHT AT BOTH SITES WITH
LOWEST RESTRICTIONS IN THE MVFR CAT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...WAMSLEY
LONG TERM...FISHER
Hazardous weather outlook, Oct 2, 8:45 AM EST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
845 AM EST SUN OCT 2 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031005-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
505 AM EST SUN OCT 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY OVER NORTHERN INDIANA AND
SOUTHERN LOWER MICHIGAN....MAINLY WEST OF A LINE FROM PORTLAND
INDIANA TO FORT WAYNE TO COLDWATER MICHIGAN. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...HOWEVER...A FEW STRONG STORMS ARE POSSIBLE
ESPECIALLY OVER FAR NORTHWEST INDIANA. WIND GUSTS TO 45 MPH AND
SMALL HAIL ARE POSSIBLE.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE TONIGHT...MAINLY NORTHWEST
OF A LOGANSPORT TO WAUSEON LINE. NO SEVERE WEATHER IS EXPECTED
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-031005-
505 AM EST SUN OCT 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON OVER SOUTHERN
LAKE MICHIGAN. SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT A FEW
STRONG THUNDERSTORMS ARE POSSIBLE...WITH WIND GUSTS TO 35 KNOTS AND
SMALL HAIL.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 3:29 PM ESTSevere Thunderstorm WarningIWXLaPorte61 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.